CONTENTS


physiology of cardiac glycosides

(back to contents)


mechanism of action of digoxin

pharmacokinetics of digoxin

(back to contents)



epidemiology

(back to contents)


digoxin intoxication 
other cardiac glycosides

clinical manifestations

(back to contents)


acute vs. chronic toxicity
a variety of arrhythmias may be seen:
GI
neurologic

EKG features

(back to contents)


1) some uncommon arrhythmias may particularly suggest the possibility of digoxin toxicity

2) EKG revealing digitalis effect

3) Paced EKGs

differential diagnosis

(back to contents)


common differential diagnostic considerations:
related differential diagnoses

digoxin levels

(back to contents)


when to check a digoxin level:
timing of the digoxin level
interpretation of the digoxin level in digoxin intoxication
interpretation of the “digoxin level” in intoxication with other cardiac glycosides

decontamination

(back to contents)



digoxin-specific antibody fragments (DSFab)

(back to contents)


💡Assess need for DSFab early and order promptly, because the time delay from ordering to clinical benefit is generally at least ~2 hours.  

indications
potential complications from DSFab

dose
rebound

hemodynamic stabilization

(back to contents)


volume resuscitation
bradycardia
tachycardia

electrolyte management

(back to contents)


hypomagnesemia
hypokalemia
hyperkalemia


podcast

(back to contents)


Follow us on iTunes

questions & discussion

(back to contents)


To keep this page small and fast, questions & discussion about this post can be found on another page here.

Guide to emoji hyperlinks 🔗

Going further

References

  • 04715199  Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973;6(2):153-62. doi: 10.3109/15563657308990513  [PubMed]
  • 22998989  Kanji S, MacLean RD. Cardiac glycoside toxicity: more than 200 years and counting. Crit Care Clin. 2012 Oct;28(4):527-35. doi: 10.1016/j.ccc.2012.07.005  [PubMed]
  • 26505271  Roberts DM, Gallapatthy G, Dunuwille A, Chan BS. Pharmacological treatment of cardiac glycoside poisoning. Br J Clin Pharmacol. 2016 Mar;81(3):488-95. doi: 10.1111/bcp.12814  [PubMed]
  • 27041802  Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20. doi: 10.18773/austprescr.2016.006  [PubMed]
  • 28217235  Bressman M, Repplinger D, Slater W, Patt M. Electrophysiologic similarities of overdose between digoxin and bufadienolides found in a Chinese aphrodisiac. J Arrhythm. 2017 Feb;33(1):76-78. doi: 10.1016/j.joa.2016.05.004  [PubMed]
  • 28572865  Muñoz NL, Buendía AB, Manterola FA. Electrocardiographic Changes After Suicidal Digoxin Intoxication in a Healthy Woman. Open Cardiovasc Med J. 2017 May 16;11:58-60. doi: 10.2174/1874192401711010058  [PubMed]
  • 33476509  Lucyk S. Calculated decisions: DigiFab® (Digibind®) Dosing for Digoxin Poisoning. Emerg Med Pract. 2020 Sep 15;22(Suppl 9):CD1-CD3. PMID: 33476509  [PubMed]